Discussions By Condition: I cannot get a diagnosis.

Want your ideas

Posted In: I cannot get a diagnosis. 4 Replies
  • Posted By: vetgirl
  • January 1, 2007
  • 10:52 PM

My husband is 33 years old and has 3 herniated disks in his cervical and thorax spine. He was on percocet and doing well. The doctor decided to put him on fentanyl patch. Shortly after starting fentanyl we was experiencing severe abdominal pain/constipation/nausea/loss of appetite and lost about 20 lbs. He was hospitalized and had endoscope/colonoscopy, which were normal except for hiatal hernia. He was changed from fentanyl patch to hydromorphine and put on a gluten free diet which seemed to help slightly. Now it is 2 years later and his symptoms are getting worse. Symptoms are: nausea, abdominal pain, hot flashes, passing extremely large bowel movements (usually with black tips on the end of the stool), soft mushy stools (sometimes pale colour), dizziness, weakness, lately a burning sensation in his abdoman and after urinating, sharp pains in the stomach, and just a general flu-like feeling. He has a history of testicular cancer, but has clean for over 5 years, and he had abdominal lymph node disection surgery which left many surgical clips and a large abdominal scar. Couldn't the past surgery have something to do with it. Scar tissue causing problems? Any ideas??

Reply Flag this Discussion

4 Replies:

  • Is he on any other meds? If so, I suggest you go to www.drugs.com and type in all of the meds he's currently taking, including OTC pain meds. This will tell you about possible drug interactions. You can also find out about side effects of these drugs - your doctor will just not tell you about this. He could have some post surgical pain in his abdomen, but the erratic stools are something else. Has he tried acupuncture? It works great for disc herniation and is helpful for gastrointestinal problems as well. It may take some time for him to see results as he has a chronic condition but it is worth trying. To find an acupuncturist near you go to www.acufinder.com and type in your zip code. Also, his urinary difficulty could show a UTI or Kidney infection - has he had his urine tested? Hope this helps.Doctor of Oriental Medicine
    acuann 3080 Replies
    • January 1, 2007
    • 11:36 PM
    • 0
    Flag this Response
  • I would seek an occult blood test of the stool. If that is negative (and blackness in the stool is a symptom of gastrointestinal bleeding), then as the previous poster has suggested, a urinalysis to rule out UTI. Also, a basic metabolic or even better...a comprehensive metabolic panel. Thyroid testing is not out of the norm. Has he been getting his prostate screenings regularly? Has he had a digital rectal exam? Any type of "pain" med can and does definitely cause consitpation, which can lead to straining. If your hubby has scar tissue, then this also could be tearing, related to the hardness of the stool and the amount of peristalsis that would have to occur to get the stool passed. All of these things can cause internal bleeding. Simply from having an extended bout of constipation can cause intense abdominal pain, abdominal rigidity and feelings of nausea. If hubby's been on some sort of pain med for about 4 years, he's probably getting to his plateau with his medication. I would definitely seek an alternative method of pain management. Good luck.
    Anonymous 42789 Replies
    • January 4, 2007
    • 04:18 AM
    • 0
    Flag this Response
  • Forgot to reply to stool consistencies. Soft, large mushy stools that tend to be yellow in color is indicative of excessive fat in the diet. Has he changed his diet other than the gluten-free the doctor put him on previously? Did you say the Celiac panel was negative? If you live near a Quest Diagnostics Center, they are very well-versed in laboratory testing and may help guide your doctor to ordering the proper panels to get to the bottom of the pathophysiology of hubby's maladies. Something is definitely going on, but seriously hubby needs to look into alternative methods of pain management. No one should be on "pain" pills for any extended period of time, PERIOD!
    Anonymous 42789 Replies
    • January 4, 2007
    • 04:22 AM
    • 0
    Flag this Response
  • it could be celiac disease, which is underdiagnosed. it could also be adhesions attached to the intestines causing the pain. and i suppose could also cause the bleeding/dark stools. i would suggest a ct scan with an IV contrast. of the chest and abdomen. hope this helps.
    Anonymous 42789 Replies
    • January 4, 2007
    • 08:41 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.